Thunderstorm Wind, Gasconade
- When
- July 20, 7:36 AM CST
- Where
- Gasconade County, Bland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.300, -91.630
Thunderstorm winds split a large tree in town.
As a cluster of storms moved east across southern Missouri into southern Illinois, some of the storms became severe with a few reports of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
As a cluster of storms moved east across southern Missouri into southern Illinois, some of the storms became severe with a few reports of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 5:51 AM CST, 1 hour 45 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 651 AM CDT Thu Jul 20 2023 .SHORT TERM... (Through Late Friday Afternoon) Issued at 406 AM CDT Thu Jul 20 2023 1) A cluster of thunderstorms expected to originate from along the Oklahoma/Kansas border into southern Missouri through mid-morning. The northern end of the complex will skim the southern sections of the CWA, though severe potential is low. 2) A cold front approaches from the north this afternoon into this evening. Isolated thunderstorms are possible along the front and could produce isolated large hail and damaging winds, mainly east of the Mississippi River. 3) The cold front will bring much cooler temperatures Friday, while effectively pushing most of the active weather to the south. The main story, at least initially, is the significantly reduced threat for heavy rain and severe weather early this morning. Hourly SPC mesoanalysis shows a compact area of subsidence that has worked in behind a mid-level disturbance that departed to the southeast late last evening. In the meantime, showers are widely scattered over Missouri as a surface boundary continues to waver underneath weak ascent. The focus will be on a cluster of thunderstorms over the Kansas/Oklahoma border. A few of the CAMs have, at times, shown this area to become at least a loosely organized MCS feature, though there are some differences between guidance in the way this evolves as it pushes west to east through southern Missouri. Unlike a few of the days in the past week, when a strong low level jet provided plenty of forcing underneath better organized mid/upper level shortwaves, this morning's activity isn't working with as much. Despite MUCAPE running in the 3k-4k range once again, the mid-level jet core is only peaking out around 30 knots through mid-morning with mid-level lapse rate of 7-7.5C lines up over southern Missouri. There may be enough forcing at the northern end of the complex to lead to additional thunderstorms, but much of the energy will be allocated to the activity further south. While HRRR has developed a impressive line of thunderstorms along the Mississippi River, this looks like false feedback caused by narrow corridor of modeled MUCAPE becoming uncapped. While some development is still possible in this area, much of the support will remain along the southern sections of the CWA as the complex begins to weaken with eastward travel. A cold front will drop out of the north this afternoon into this evening, bring a renewed chance for isolated to scattered thunderstorms along the front. Consequently this is the best potential for isolated strong to severe thunderstorms, though the potential will be dependent on destabilization. There does look to be enough time between the departing storms over the south this morning to allow SBCAPE to build. NAM/RAP/HRRR each show 2500-4000 J/kg of SBCAPE running ahead of the front at 18z this afternoon. While the front encounter dewpoints in the low to mid-70s, there is a small overlap (east of the Mississippi River) of steep low level lapse rates in an area of weak mid-level flow and lack of steep mid- level lapse rates. The thicker CAPE profiles suggest isolated thunderstorms will have a few hours (20z-00z) to develop along the front but will lack enough support to be sustained. A short-lived, strong updraft may produce hail and gusty winds for a few hours through peak diurnal heating. The southward progress of the front begins to slow tonight into Friday. However, it should make it far enough south to keep most of the active weather over southern sections of Missouri and Illinois, as northerly surface flow works into the region around the eastern side of surface high pressure. Another complex of thunderstorms develops over the Plains late tonight into Friday. While low chances (15-30 percent) briefly glance the southern sections of the CWA, activity will be weakening if not already decayed. The main story will be the cooler temperatures with some locations barely reaching 80 degrees. Maples .LONG TERM... (Friday Night through Wednesday) Issued at 406 AM CDT Thu Jul 20 2023 1) Temperatures will be near to slightly below normal over the weekend with limited chances for rainfall. 2) A warming trend will begin Monday with the potential for warmer than normal conditions by midweek. The axis to an amplified upper level ridge will be positioned over the Rockies Saturday into Sunday, as a broad trough extends southward over the eastern third of the U.S. Northwest flow sets up over surface to mid-level ridging that extends east from the central Plains into the mid-Mississippi Valley. A couple of weak lobe of vorticity rotate down the back side of the eastern trough Saturday with a more well-defined trough projected to drop northwest to southeast over the region Sunday. While the NBM places sporadic low end (15-20 percent) PoPs over the region as early as Saturday afternoon, sounding show very dry air extending through the lowest 5k feet and strong capping around 10k feet. Most locations are likely to remain dry and comfortable Saturday within west- northwesterly flow. Temperatures look fairly uniform and tightly clustered GEFS plumes showing 80s and the LREF grand ensemble showing a 3 degree spread (low/mid-80s) between the 25th and 75th percentile data. The LREF grand ensemble shows a bit more spread heading into Sunday, as a weak surface boundary and well-defined upper trough drops out of the north. It offers the best potential (15-30 percent) for any rainfall though limited by lack of broad support. Ensemble members begin to show separation due to minor timing differences and eastward extend of the mid-level ridge. Temperature spread is greatest across central Missouri (7 degrees) than east of the Mississippi River (4 degrees). Despite the spread, it should be another decent day with most locations in the 80s. Most locations will remain rain-free with the exception of an isolated thunderstorms in a region of modest SBCAPE with mean values running in the 1000-1500 J/kg. A warming trend begins Monday as the upper level ridge from the west moves into the central Plains. The ridge looks rather impressive with some indications that is climbs close to 600 dam by Wednesday. Unfortunately, confidence is low with regard to temperatures based on the differences between the exact placement/strength of the upper ridge in addition to the orientation of the mid-level ridge. While long range guidance is not to far separated on the upper level features, the mid-level ridge builds over the southeast, which would place southwesterly flow underneath the eastern side of the upper. The details may make the difference between above normal temperatures and well-above normal temperatures with the outlier being the CMC (cooler than normal). There is medium confidence in a warming trend but uncertainty in the magnitude of the heat potential. Maples && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 634 AM CDT Thu Jul 20 2023 Flight conditions range from patchy IFR to VFR across the region this morning. The patchy IFR has been intermittent, resulting from lower cloud bases along a diffuse stationary that has meandered over the area for the last several days. Visibilities restrictions of 2SM-5SM have accompanied the lower ceilings. While all sites have been impacted to some extent, KUIN will be the least impacted as a cold front arrives sooner in the period and cleans things up. The boundary will linger around the central Missouri and metro terminals until 13z-14z. Widespread impacts will remain south of the terminals in relation to thunderstorms over southwest Missouri. This complex is expected to continue its east- southeast jaunt with isolated to scattered coverage around the terminals. Aside from a stray thunderstorm this morning, most radar returns have lacked lightning this far north of the better organized complex to the south. Most terminals have been assigned VCSH for this reason. A cold front will push through the region this afternoon with the potential for isolated thunderstorms, but coverage is expected to be far enough east and limited enough in coverage to withhold any mention in the prevailing groups at this time. Northwesterly flow commences this evening with VFR extending through the remainder of the period. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service St Louis MO 417 AM CDT Thu Jul 20 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-210930- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 417 AM CDT Thu Jul 20 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms are possible today. Thunderstorms this afternoon into early this evening have the potential to produce isolated large hail and damaging winds, mainly east of the Mississippi River. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance (15-40 percent) for thunderstorms south of I-70 Friday. There is a lower chance (15-30 percent) for thunderstorms over parts of the area Saturday and Sunday. There is a slight chance (15 percent) for thunderstorms late Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Maples
The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 13:36 UTC.
2 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds split a large tree in town.
Thunderstorm winds blew down several trees as well as numerous tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129236, 1129241.